Format

Send to

Choose Destination
Br J Dermatol. 2018 Sep 23. doi: 10.1111/bjd.17245. [Epub ahead of print]

Subacute cutaneous lupus erythematosus and dermatomyositis associated with anti-programmed cell death 1 therapy.

Author information

1
Department of Dermatology, Duke University Medical Center, Durham, NC, U.S.A.
2
Department of Medicine, Duke University Medical Center, Durham, NC, U.S.A.
3
Duke Cancer Institute, Duke University Medical Center, Durham, NC, U.S.A.
4
Division of Rheumatology, Duke University Medical Center, Durham, NC, U.S.A.
5
Ameripath Inc., Palm Beach Gardens, FL, U.S.A.
6
Department of Pathology, Duke University Medical Center, Durham, NC, U.S.A.
7
Department of Immunology, Duke University Medical Center, Durham, NC, U.S.A.

Abstract

Programmed cell death 1 (PD-1) blockade has rapidly emerged as an effective therapy for a wide variety of metastatic malignancies. It has been associated with multiple immune-related adverse effects, including cutaneous eruptions. We describe two patients with clinical and histological findings that were consistent with subacute cutaneous lupus erythematosus (SCLE) after receiving PD-1 inhibitor therapy for metastatic lung cancer. We successfully treated our first patient with systemic and topical steroids, photoprotection and hydroxychloroquine. However, he subsequently developed dermatomyositis after continuing PD-1 inhibitor therapy. Our second patient presented with a protracted course of a cutaneous eruption in spite of discontinuation of anti-PD-1 therapy and treatment with systemic corticosteroids and infliximab. This patient's SCLE resolved after the addition of topical steroids and photoprotection and discontinuation of anti-tumour necrosis factor therapy. She and her oncology team decided to pursue non-PD-1 inhibitor treatment for lung cancer owing to a lack of tumour response. We add SCLE and dermatomyositis to the growing list of autoimmune complications of PD-1 blockade. Our cases raise a number of questions, particularly in relation to the viability of continuing anti-PD-1 therapy after developing SCLE and the role of immunosuppressive therapy in patients with PD-1 inhibitor-associated connective tissue disease.

PMID:
30244487
DOI:
10.1111/bjd.17245

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center